Texas, 2012

Wildfire in Texas, May 5, 2012

May 5, 2012 · NWS AMA · 1 event in 1 county or zone

A wildfire began approximately 1320CST about seven miles southeast of Hereford Texas in southeastern Deaf Smith county. The wildfire started in a pasture near County Road EE and County Road 1 and consumed an estimated six hundred and forty acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$80,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A wildfire began approximately 1320CST about seven miles southeast of Hereford Texas in southeastern Deaf Smith county. The wildfire started in a pasture near County Road EE and County Road 1 and consumed an estimated six hundred and forty acres. The wildfire destroyed a house that was being remodeled and three firefighters were treated for minor smoke inhalation. There were no reports of fatalities, and the cause of the wildfire was still under investigation. The Hereford, Dawn, and Bootleg Fire Departments responded to the wildfire which was controlled around 1640CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 5, 11:32 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, May 5, 11:32 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1232 PM CDT SAT MAY 5 2012

.AVIATION...
FOR THE 18Z TAFS...WINDS AND FLIGHT CATEGORIES ON SUNDAY ARE THE
PRIMARY CONCERNS.

COLD FRONT WILL ARRIVE AT KGUY AND KDHT AROUND 10Z AND KAMA AROUND
13Z. NORTHERLY WINDS WILL INCREASE SIGNIFICANTLY BEHIND THE
FRONT...PARTICULARLY AFTER 13-14Z...AND WILL CONTINUE THROUGH THE
END OF THIS PERIOD. GUSTS UP TO 40 KT WILL BE POSSIBLE AT KGUY AND
KDHT...BUT NOT EXPECTING GUSTS TO REACH AWW CRITERIA AT KAMA.

HAVE MODERATE TO HIGH CONFIDENCE MVFR CIGS WILL DEVELOP AT KGUY AFTER
13Z. HAVE LOW CONFIDENCE THAT KDHT OR KAMA WILL SEE MVFR CIGS AFTER 13Z.

JACKSON

&&

.PREV DISCUSSION... /ISSUED 1059 AM CDT SAT MAY 5 2012/

UPDATE...
INCREASED HIGHS ACROSS THE SOUTHWEST TEXAS PANHANDLE AND ADJUSTED
SKY COVER.

DISCUSSION...
IT/S ALREADY A WARM START TO THE MORNING WITH TEMPERATURES CURRENTLY
IN THE UPPER 70S TO MID 80S. BASED ON THE 1200 UTC KAMA
SOUNDING...INCREASED HIGHS ACROSS THE SOUTHWEST TEXAS PANHANDLE 1-2
DEGREES. THINK AMARILLO WILL TIE ITS DAILY RECORD HIGH...AND IT/S
NOT COMPLETELY OUT OF THE QUESTION WE COULD MAKE A RUN AT THE CENTURY
MARK. IF AMARILLO DOES HIT 100F TODAY...IT WOULD BE THE EARLIEST
100-DEGREE READING ON RECORD /CURRENT RECORD IS MAY 15...1996/. WE
MAY ALSO SEE A FEW CIRRUS CLOUDS THIS AFTERNOON AS A PLUME OF UPPER-
LEVEL SUBTROPICAL MOISTURE APPROACHES FROM NEW MEXICO...BUT THESE
WILL HAVE A NEGLIGIBLE IMPACT ON SENSIBLE WEATHER. UPDATED PRODUCTS
HAVE BEEN SENT.

JACKSON

PREV DISCUSSION... /ISSUED 621 AM CDT SAT MAY 5 2012/

AVIATION...
VFR FORECAST CONTINUES NEXT 24 HOURS WITH ONLY CIRRUS CLOUDS
EXPECTED.  SURFACE WINDS EXPECTED TO BE WEST OR SOUTHWEST AT SPEEDS
BELOW 10 KT FOR MOST OF THE DAY.  EXCEPTION WILL BE BRIEF PERIOD
BEFORE NOON TODAY...WHEN STRONGER NORTHWEST WINDS ALOFT MIX TO THE
SURFACE...PRODUCING SLIGHTLY STRONGER NORTHWEST SURFACE WINDS.  LIGHT
SOUTH WINDS EXPECTED TO PREVAIL THIS EVENING.  COLD FRONT EXPECTED TO
PRODUCE ABRUPT WIND SHIFT TO NORTH NORTHWEST BEFORE 12Z SUNDAY AT
NORTHERN TERMINALS...AND SHORTLY THEREAFTER AT KAMA.  MVFR CEILINGS
LIKELY TO DEVELOP BEHIND COLD FRONT...BEYOND SCOPE OF THIS FORECAST.

COCKRELL

PREV DISCUSSION... /ISSUED 515 AM CDT SAT MAY 5 2012/

DISCUSSION...
PRECIPITATION CHANCES SUNDAY THROUGH FRIDAY ARE THE MAIN FORECAST
CHALLENGE.

EARLY MORNING WATER VAPOR IMAGERY SHOWED AN UPPER TROUGH ADVANCING
EASTWARD ACROSS THE NORTHERN GREAT BASIN. DOWNSTREAM OF THIS
TROUGH...BROAD LOW-AMPLITUDE UPPER RIDGING WAS IN PLACE ACROSS THE
CENTRAL AND EASTERN CONUS. AT THE SURFACE...A LOW WAS IN PLACE OVER
SOUTHEAST CO WITH A TROUGH EXTENDING SOUTH ALONG THE TX/NM STATE LINE
AND A DRYLINE ARCING SOUTHEAST FROM THE CO SURFACE LOW ACROSS THE
EASTERN PANHANDLES. UNDER CLEAR SKIES...TEMPERATURES AS OF 4 AM
RANGED FROM THE MID 50S TO UPPER 60S.

ONE MORE DAY OF RECORD OR NEAR RECORD HEAT IS ON TAP FOR THE
PANHANDLES TODAY. THE AFOREMENTIONED UPPER TROUGH WILL WORK EAST
ACROSS THE NORTHERN ROCKIES TODAY...INDUCING A SOUTHWEST FLOW ALOFT
ACROSS THE AREA AS THE UPPER RIDGE IS SHUNTED WEST. THE DRYLINE WILL
MIX INTO WESTERN OK TODAY...LEAVING THE PANHANDLES IN A VERY
WARM...DRY AIRMASS TO ITS WEST. H85 TEMPS ARE PROGGED TO WARM ABOUT
1C FROM YESTERDAY...AND SOME ADDED COMPRESSIONAL WARMING FROM A
RELATIVELY LIGHT SOUTHWEST BREEZE WILL FURTHER HELP TEMPS CLIMB INTO
THE MID 90S TO LOWER 100S THIS AFTERNOON. RECORD HIGHS OF 94F AT BOTH
DHT AND BGD WILL LIKELY BE BROKEN...AND WE/LL GET CLOSE TO THE RECORD
OF 98F AT AMARILLO. DRY CONDITIONS WILL PREVAIL TONIGHT AS A COLD
FRONT APPROACHES THE AREA FROM THE NORTH.

CONDITIONS WILL CHANGE ABRUPTLY ON SUNDAY AS A STRONG COLD FRONT
PUSHES SOUTH THROUGH THE PANHANDLES DURING THE MORNING. ALOFT...THE
UPPER LOW WILL MOVE EAST INTO THE NORTHERN PLAINS WHILE A SOUTHERN
PIECE OF THE TROUGH DIGS ACROSS THE INTERMOUNTAIN WEST AND SOUTHWEST
STATES. STRONG PRESSURE RISES WILL SUPPORT GUSTY NORTH WINDS SUNDAY
MORNING...BUT ATTM THINK WINDS WILL REMAIN BELOW ADVISORY LEVELS.
SHARPLY COOLER AIR WILL ADVECT INTO THE AREA ON THESE STRONG NORTH
WINDS...KNOCKING HIGHS BACK INTO THE UPPER 60S NORTHWEST TO UPPER 80S
SOUTHEAST. AS FAR AS PRECIPITATION CHANCES GO...KEPT THE DAYTIME
HOURS DRY ON SUNDAY. WILL SEE INCREASING LOW-LEVEL MOISTURE AND
INSTABILITY BEHIND THE FRONT ON SUNDAY...BUT WITH THE FRONT MOVING
THROUGH DURING THE MORNING...IT LOOKS LIKE BETTER FORCING FROM LOW-
LEVEL CONVERGENCE WILL BE SOUTH AND WEST OF THE AREA DURING THE
AFTERNOON AND MID/UPPER FORCING WILL BE LAGGING WELL TO THE WEST. A
WEAK MID-LEVEL SHORTWAVE MAY MOVE THROUGH THE SOUTHWEST FLOW ALOFT
BUT FORCING FROM THIS LOOKS TO BE EAST OF THE AREA BY THE TIME
ENHANCED MOISTURE BEHIND THE FRONT WORKS INTO THE AREA. THUS CANNOT
TOTALLY RULE OUT A SHOWER IN THE NORTHEAST ZONES...BUT THINK BETTER
CHANCES WILL REMAIN EAST/NORTHEAST OF THE CWA. HELD ONTO SOME SLIGHT
CHANCE POPS ACROSS THE NORTHWEST CWA SUNDAY NIGHT AS SHOWERS AND
THUNDERSTORMS THAT DEVELOP IN UPSLOPE FLOW ALONG THE HIGHER TERRAIN
OF NORTHEAST NM MAY WORK INTO THIS AREA ABOARD THE SOUTHWEST FLOW
ALOFT.

BY MONDAY...LOW-LEVEL UPSLOPE FLOW BECOMES MORE ESTABLISHED AS WINDS
VEER FROM THE NORTH TO NORTHEAST. WEAK ISENTROPIC LIFT...WHICH FIRST
DEVELOPS ACROSS THE NORTHWEST CWA SUNDAY NIGHT...ALSO EXPANDS
SOUTHEAST ON MONDAY AND WE/LL SEE A SUBTLE INCREASE IN UPPER-LEVEL
DIFFLUENCE AS THE SOUTHERN PIECE OF THE UPPER TROUGH BEGINS TO CLOSE
OFF OVER THE SOUTHWEST STATES. RAIN CHANCES DON/T LOOK GREAT ON
MONDAY...BUT THESE FACTORS MAY BE ENOUGH TO SUPPORT SOME ISOLATED
CONVECTION...AND THUS HAVE LEFT SLIGHT CHANCES IN. RAIN CHANCES DO
LOOK TO INCREASE THOUGH MONDAY NIGHT...PARTICULARLY ACROSS THE
WEST/SOUTHWEST PORTION OF THE PANHANDLES AS ISENTROPIC LIFT
STRENGTHENS DOWNSTREAM OF THE DIGGING CLOSED SOUTHWEST UPPER LOW.

RAIN CHANCES CONTINUE INTO TUESDAY ACROSS THE SOUTHWEST HALF TO TWO
THIRDS OF THE AREA...BUT WILL SHUT OFF FROM NORTHEAST TO SOUTHWEST
DURING THE DAY AS A SURFACE RIDGE BUILDS SOUTH THROUGH THE
AREA...USHERING IN MUCH DRIER AND STABLE AIR. IN ADDITION...THE
CLOSED LOW TO OUR WEST WILL CONTINUE TO DIG SOUTH...KEEPING FORCING
ALOFT SOUTHWEST OF THE AREA. THERE IS STILL UNCERTAINTY REGARDING HOW
FAR SOUTH THE CLOSED LOW WILL DIG...WITH THE GFS TAKING IT ALONG THE
SOUTHERN AZ BORDER WHILE THE ECMWF AND GEM TAKE IT INTO NORTHERN
MEXICO. EITHER WAY...THE ASSOCIATED FORCING LOOKS TO REMAIN FAR
ENOUGH REMOVED FROM THE PANHANDLES TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT TO KEEP ANY PRECIPITATION TO OUR WEST/SOUTHWEST.
FURTHERMORE...A RATHER DRY/STABLE AIRMASS LOOKS TO REMAIN IN PLACE
DURING THIS TIME WITH THE SURFACE RIDGE SO HAVE REMOVED PRECIP
CHANCES FROM TUESDAY NIGHT THROUGH WEDNESDAY NIGHT GIVEN GOOD MODEL
AGREEMENT WITH THIS SCENARIO. CONCERNING TEMPERATURES DURING THIS
TIMEFRAME...TUESDAY LOOKS TO BE THE COOLEST DAY BEFORE TEMPS REBOUND
SOME BEGINNING WEDNESDAY AS THE UPPER LOW AND SURFACE RIDGE BOTH
START TO EDGE EASTWARD.

THE CLOSED UPPER LOW IS PROGGED TO WORK EAST ACROSS FAR SOUTHERN
NM/NORTHERN MEXICO INTO SOUTHWEST TX ON THURSDAY. THIS MAY BRING A
RETURN OF SHOWER AND THUNDERSTORM CHANCES TO THE AREA
THURSDAY...CONTINUING INTO FRIDAY AS THE LOW WORKS EAST ACROSS TX
WITH A COLD FRONT COMING THROUGH FRIDAY ON THE BACKSIDE OF THE
SYSTEM. HOWEVER...CURRENT MODEL SOLUTIONS TRACK THE LOW SUFFICIENTLY
FAR SOUTH THAT THE BETTER PRECIP CHANCES MAY REMAIN SOUTH OF THE AREA
WHERE GREATER LOW-LEVEL MOISTURE...INSTABILITY...AND MID/UPPER
DYNAMICS WILL BE FOUND. A SUBTLE CHANGE IN THE TRACK OF THE
LOW...WHICH IS STILL UNCERTAIN...COULD HAVE A BIG IMPACT ON OUR RAIN
CHANCES BUT CURRENT SOLUTIONS DON/T LOOK TERRIBLY PROMISING FOR
WIDESPREAD RAIN. DRY CONDITIONS ARE FORECAST FRIDAY NIGHT AND
SATURDAY AS THE LOW PULLS EAST OF THE AREA.

AT THIS POINT...THE POTENTIAL FOR ANY ORGANIZED OR WIDESPREAD SEVERE
WEATHER APPEARS LIMITED. FOR SUNDAY NIGHT THROUGH MONDAY NIGHT...DEEP
LAYER SHEAR WILL BE FAIRLY STRONG /AVERAGING 35-50 KTS/ BUT
INSTABILITY WILL BE LIMITED IN THE POST-FRONTAL AIRMASS WITH MUCAPES
REMAINING WELL BELOW 1000 J/KG AND LARGELY BELOW 500 J/KG.
INSTABILITY IS VIRTUALLY NIL BY TUESDAY AS THE SURFACE RIDGE
CONTINUES TO BUILD INTO THE AREA. REGARDING THE SECOND ROUND OF
PRECIPITATION THURSDAY AND FRIDAY...WE WILL SEE INCREASING MOISTURE
AND INSTABILITY...BUT ATTM THE STRONGER INSTABILITY LOOKS TO REMAIN
SOUTH OF US WITH MUCAPES ACROSS THE CWA AGAIN REMAINING LESS THAN
1000 J/KG AND LESS THAN 500 J/KG ACROSS MOST OF THE AREA MOST OF THE
TIME. DEEP LAYER SHEAR IS ALSO PROGGED TO BE QUITE WEAK BASED ON THE
CURRENT SOUTHERN TRACK OF THE LOW. THUS CERTAINLY CANNOT RULE OUT A
FEW STRONG STORMS...BUT OVERALL THE POTENTIAL FOR WIDESPREAD OR
ORGANIZED SEVERE WEATHER CURRENTLY APPEARS LIMITED.

KB

FIRE WEATHER...
RELATIVE HUMIDITIES WILL FALL TO LESS THAN 10 PERCENT ACROSS ALL OF
THE PANHANDLES THIS AFTERNOON AS TEMPERATURES SOAR INTO THE MID 90S
TO LOWER 100S. ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE
ACROSS THE WESTERN TEXAS PANHANDLE THIS AFTERNOON INTO EARLY THIS
EVENING WHERE SOUTHWEST WINDS WILL BE IN THE 15 TO 20 MPH RANGE AND
LESS RAIN HAS FALLEN RECENTLY AND GREEN UP IS NOT AS PRONOUNCED AS
FOR AREAS FARTHER EAST. A STRONG COLD FRONT WILL MOVE THROUGH SUNDAY
MORNING. STRONG NORTH WINDS CAN BE EXPECTED BEHIND THE FRONT...BUT
COOLER TEMPERATURES AND INCREASED MOISTURE WILL KEEP RELATIVE
HUMIDITIES ABOVE 25 PERCENT. COOLER TEMPERATURES WILL PERSIST THROUGH
NEXT WEEK...KEEPING RELATIVE HUMIDITY LEVELS ABOVE ELEVATED OR
CRITICAL LEVELS AND INTERMITTENT RAIN CHANCES WILL EXIST AS WELL.

KB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

JJ/KS
Hazardous weather outlook, May 5, 4:29 AM CST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
529 AM CDT SAT MAY 5 2012

OKZ001>003-TXZ001>020-052100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
529 AM CDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE WESTERN
TEXAS PANHANDLE THIS AFTERNOON AND EARLY THIS EVENING DUE TO
SOUTHWEST WINDS OF 15 TO 20 MPH AND MINIMUM RELATIVE HUMIDITY VALUES
OF 5 TO 10 PERCENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORM CHANCES WILL RETURN TO THE OKLAHOMA PANHANDLE AND
NORTHWEST TEXAS PANHANDLE SUNDAY NIGHT...BEFORE EXPANDING ACROSS ALL
OF THE PANHANDLES MONDAY AND MONDAY NIGHT. ADDITIONAL THUNDERSTORM
CHANCES WILL EXIST ACROSS THE SOUTHWEST TWO THIRDS OF THE PANHANDLES
ON TUESDAY...AND AREA WIDE THURSDAY THROUGH FRIDAY. A FEW STRONG
STORMS CAPABLE OF PRODUCING HAIL...GUSTY WINDS...AND LOCALLY HEAVY
RAIN WILL BE POSSIBLE SUNDAY NIGHT THROUGH MONDAY NIGHT...AND AGAIN
THURSDAY INTO FRIDAY. HOWEVER...THE POTENTIAL FOR WIDESPREAD OR
ORGANIZED SEVERE WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS ACROSS THE WESTERN TEXAS PANHANDLE
THIS AFTERNOON AND EVENING.

KB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Deaf Smith

When
May 5, 1:20 PM CST to 4:40 PM CST
Where
Deaf Smith forecast zone
Injuries
3 direct, 0 indirect
Property damage
$80,000
Reported by
Newspaper
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383906.